Education And Debate

Discontinuation of thioridazine in patients with learning disabilities: balancing cardiovascular toxicity with adverse consequences of changing drugs

BMJ 2002; 324 doi: https://doi.org/10.1136/bmj.324.7352.1519 (Published 22 June 2002) Cite this as: BMJ 2002;324:1519
  1. Simon J C Davies (simondavies@apexmail.com), clinical research fellowa,
  2. Leila B Cooke, consultant, psychiatry of learning disabilitiesb,
  3. Alan G Moore, consultant psychiatristc,
  4. John Potokar, consultantd
  1. a Psychopharmacology Unit, School of Medical Sciences, Bristol BS8 1TD
  2. b Bristol Central Community Learning Disability Team, Bristol BS16 1EQ
  3. c Blackberry Hill Hospital, Bristol BS16 2EW
  4. d Liaison Psychiatry, Bristol Royal Infirmary, Bristol BS2 8HW
  1. Correspondence to: S J C Davies

    When evidence emerges on rare but potentially dangerous drug effects, the Committee on Safety of Medicines needs to act to protect the public. On the basis of clinical experience after guidelines relating to thioridazine were revised, Davies and colleagues argue that directives should take greater account of the risks associated with changing successfully established drug regimens, especially in vulnerable populations such as people with learning disabilities

    When new evidence is unearthed of rare but dangerous side effects of drugs used in current practice, agencies such as the Committee on Safety of Medicines need to review and rewrite prescription guidelines. When new guidelines restrict the use of a commonly prescribed agent to a limited range of circumstances, doctors may be left in a dilemma. Patients who do not meet the criteria for continuing with a drug under revised guidelines, but who benefit from using it, may have to be exposed to the adverse consequences of changing their drugs. Influenced by the current culture of defensive medical practice, clinicians may be reluctant to continue prescribing drugs when guidelines state that the balance of risks and benefits is unfavourable in circumstances that apply to their patient. We present examples from our practice of the consequences of discontinuing established drugs in line with the Committee on Safety of Medicines' advice.

    Summary points

    The Committee on Safety of Medicines restricted the licensed indications for thioridazine after this antipsychotic drug was associated with prolonged QTc intervals

    Patients with learning disabilities and psychiatric illness have been placed at higher risk by stopping or substituting antipsychotic drugs than had the drug been continued

    Many people with learning disabilities lack the capacity to give their own consent to medical interventions, and psychiatrists may be reluctant to over-ride guidelines when responsibility for making decisions cannot be shared with the patient

    Directives should …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe